Wyoming, 2022

Flash Flood in Wyoming, August 14, 2022

August 14, 2022 · NWS CYS · 1 event in 1 county or zone

With the monsoonal pattern continuing, heavy rainfall over the Mullen Fire Burn Scar area resulted in flooding of various streams and creeks. The Mullen Creek rose 3 feet at A Bar A Ranch in Carbon County from heavy rainfall upstream.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

With the monsoonal pattern continuing, heavy rainfall over the Mullen Fire Burn Scar area resulted in flooding of various streams and creeks. The Mullen Creek rose 3 feet at A Bar A Ranch in Carbon County from heavy rainfall upstream.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 14, 1:19 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 14, 1:19 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
219 PM MDT Sun Aug 14 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 220 PM MDT Sun Aug 14 2022

Forecast concerns with this afternoon package deal with heavy
rain chances this afternoon through Monday.

Currently...Upper ridge axis positioned near the Nebraska/Wyoming
state line this afternoon. Layered PWATs from GFS showing 1.5
inches along and east of the Laramie Range...with near 1 inch
west. Advertised upper shortwave now located in southwestern
Wyoming...moving east northeast out of northern Utah from this
morning. Convection on radar beginning to blossom across southern
Albany and southeastern Carbon Counties...as well as north central
Colorado. Storms are moving a lot more than yesterday...so that
may be a good thing for this afternoon.

Severe storms still a possibility this afternoon as SB CAPE climbs
to 1500 to 2000J/Kg. Southern Panhandle showing slightly higher
CAPE near 3000J/Kg. Very little in the way of shear though and
with long/skinny CAPE profiles...still think the primary hazards
will be heavy rain and flash flood potential.

HRRR and RAP13 simulated radar shows convection becoming
widespread around 23Z across Laramie and southern Albany
Counties...shifting northeast into Platte and Goshen Counties
around 01Z. Probably the best area for severe storms will be the
central and southern panhandle with those higher CAPES forecast.
This mesoscale guidance keeps storms going well into the evening
hours in the Panhandle...not clearing our eastern CWA until after
07Z tonight.

Upper shortwave finally moves east into western South Dakota after
15Z Monday with trough axis clearing the Panhandle after roughly
21Z Monday.See a substantial decrease in PWATS behind the
shortwave...with .5 inch west of the Laramie Range and 1 inch in
the Panhandle. Given possibility of widespread rainfall tonight
and recycling of this moisture for Monday...still kept fairly high
PoPs for Monday afternoon.

Much drier Tuesday afternoon as monsoonal moisture gets forced
south into Colorado through the morning hours. Would think most
areas will be dry Tuesday afternoon.

.LONG TERM...(Wednesday through Sunday)
Issued at 220 PM MDT Sun Aug 14 2022

Long term forecast remains on track through the end of the week. The
plume of monsoonal moisture starts to break down across the area
Monday night as the upper-level ridge sitting over the High Plains
begins to broaden and shift further west. As a result, PWATs across
the CWA drop down to about climatological normal with minimal storm
chances expected through Thursday. Cannot rule out daily isolated
thunderstorms during the afternoon hours as subtle disturbances
within the ridge may trigger some development. However, storms
should mainly stick to the high terrain and immediate adjacent
plains. Another result of this pattern change are cooler
temperatures. Many places across the CWA will see their temperatures
drop to normal or even slightly below normal for this time of year.
For the most part, high will be in the 70s and 80s through the end
of the week.

Things could get interesting again next weekend with the potential
for another surge of monsoon moisture. Both the GFS and ECMWF have a
similar set-up, but differ on where the better moisture sets up. GFS
has the moisture plume west of the CWA due to an upper-level low
sitting over the South Dakota/Iowa border. ECMWF puts the moisture
plume over the western part of the CWA as it places this low further
east over the Great Lakes. Fortunately, there is still plenty of
time for the models to iron out a solution for next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1142 AM MDT Sun Aug 14 2022

Main concern during the TAF period is the threat of storms that
could bring heavy rain, gusty winds and hail up to 1 inch in
diameter. However, the biggest concern with these storms is heavy
rain. Heavy rain will have the potential to reduce visibility, and
may lower ceilings. The heaviest storms could produce IFR
conditions. Storms look to impact southeast Wyoming terminals this
afternoon and evening. Western Nebraska terminals will see storms
later this evening and during the overnight hours. After the storms
have passed, it is likely that low stratus will form during the
early morning hours, dropping ceilings down to MVFR/IFR criteria.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Sun Aug 14 2022

Monsoon moisture in place through Monday will keep fire weather
concerns at bay. Good chances for showers...storms and wetting
rains. Begin to dry out from north to south Monday with monsoon
moisture getting forced south...as upper high pressure builds
across western and central Wyoming. Afternoon humidity stays above
critical levels through Wednesday before we begin to flirt at
critical afternoon humidity Thursday.

&&

.HYDROLOGY...
Issued at 221 AM MDT Sun Aug 14 2022

Plentiful monsoonal moisture will continue to impact the CWA through
Monday. Ensemble members prog precipitable water values between 1"
and 1.5" along and east of the Laramie Range today and tonight, and
western Nebraska Monday. Showers and thunderstorms will continue to
be efficient rain producers. 0.5-0.75" in 30-45 minutes over the
Mullen burn scar may result in flash flooding and debris flows.
Excessive rainfall Saturday afternoon in Laramie caused flash
flooding, with the Laramie River at Laramie rising 4 feet in less
than an hour. Heavy rain over and upstream may result in additional
rises this afternoon and evening. The Areal Flood Watch remains in
effect through late Sunday evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch until midnight MDT tonight for WYZ103>107-109>118.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...SF
FIRE WEATHER...GCC
HYDROLOGY...MJ
Hazardous weather outlook, Aug 14, 2:29 AM MST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
329 AM MDT Sun Aug 14 2022

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-150930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
329 AM MDT Sun Aug 14 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop later this afternoon
and continue this evening. The strongest storms may contain hail up
to one inch in diameter and wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered showers and thunderstorms Monday will give way to warmer
and drier weather Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

WYZ103>107-109>118-150930-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
329 AM MDT Sun Aug 14 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop late this morning
and become more numerous in the afternoon. Locally heavy rainfall
may cause flash flooding, especially over the higher terrain and
near burn scars. The strongest storms may contain hail up to one
inch in diameter and wind gusts of 50 to 60 mph. A Areal Flood
Watch remains in effect through late this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered showers and thunderstorms Monday will give way to warmer
and drier weather Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

The radar

The Cheyenne radar (KCYS), 140 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carbon

When
August 14, 3:30 PM MST to 4:30 PM MST
Where
Carbon County, 7.8 mi W of Jays Roost to 5.04 mi WSW of Jays Roost
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
41.166, -106.480

Mullen Creek, Savage Run, and Cottonwood Creek all flooded with the Mullen Creek rising 3 feet near the confluence with the North Platte River near A Bar A Ranch. Heavy rain was reported higher upstream over the Mullen Fire Burn Scar Area with 1 hour rainfall accumulation near 1 inch. A Bar A Ranch measured 0.58 inches of rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042009.